Winter Weather, Hamilton
- When
- February 24, 6:00 AM EST to February 25, 6:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.661, -74.497 (the zone’s center; the record gives no point)
A low pressure system moved into the Great Lakes region Friday morning, February 24th. During the day Friday, a secondary low began to develop over the mid-Atlantic region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system moved into the Great Lakes region Friday morning, February 24th. During the day Friday, a secondary low began to develop over the mid-Atlantic region. Both of the lows moved northeastward with the coastal low becoming the dominant low by Saturday morning, February 25th, along the northern New England coast. The coastal low continued to move northeastward to the Canadian Maritimes during the day Saturday. Five to ten inches of snow were reported across Northern Herkimer and Hamilton counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 24, 6:00 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
600 AM EST FRI FEB 24 2012
.SYNOPSIS...
A COMPLEX LOW PRESSURE SYSTEM WILL AFFECT THE REGION THROUGH TONIGHT
WITH SNOW AND RAIN. SOME LINGERING SNOW SHOWERS ALONG WITH WINDY
CONDITIONS WILL OCCUR IN THE WAKE OF THE STORM ON SATURDAY. FAIR AND
CHILLY CONDITIONS WILL RETURN FOR SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 500 AM...RADAR SHOWS THAT THE RUC SHORT TERM MODEL APPEARS TO
BE CORRECT THAT THE HEAVY BAND OF SNOW OVER THE SOUTHERN PART OF THE
FORECAST AREA WILL EXIT THE REGION TO THE EAST EARLY THIS MORNING...
AND ONLY RELATIVELY LIGHT SNOW WILL LIFT NORTH ACROSS THE REST OF
THE REGION. THIS WILL RESULT IN A LULL IN THE PCPN FOR MUCH OF THE
MORNING AND INTO EARLY THIS AFTERNOON...BEFORE ANOTHER ROUND OF
SIGNIFICANT PCPN MOVES IN LATER THIS AFTERNOON AHEAD OF THE FRONTAL
BOUNDARY ASSOCIATED WITH THE LOW MOVING THROUGH THE EASTERN GREAT
LAKES.
AS A RESULT...WITH NO WIDESPREAD SIGNIFICANT SNOW EXPECTED TO MAKE
IT NORTH OF GREENE...COLUMBIA AND BERKSHIRE COUNTY EARLY THIS
MORNING...DECIDED TO DROP THE WINTER WEATHER ADVISORY FOR THE
SCHOHARIE AND MOHAWK VALLEYS...THE HELDERBERGS AND THE NORTHERN
TACONICS. FURTHER NORTH SNOW WILL BE LIGHT THIS MORNING...BUT IT MAY
STILL BE COLD ENOUGH FOR ACCUMULATING SNOW THIS AFTERNOON WHEN THE
NEXT ROUND OF PCPN ARRIVES...SO THE WINTER WEATHER ADVISORY
CONTINUES ACROSS NORTHERN AREAS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
AS STATED IN THE NEAR TERM DISCUSSION...ANOTHER ROUND OF SIGNIFICANT
PCPN WILL MOVE THROUGH THE REGION THIS EVENING AHEAD OF A FRONTL
BOUNDARY. BY THAT TIME MOST AREAS WILL BE TOO WARM FOR SNOW
RAIN...BUT AREAS FROM THE ADIRONDACKS TO LAKE GEORGE AND SOUTHERN
VERMONT COULD STILL BE COLD ENOUGH TO GET SOME SNOW FROM THE NEXT
ROUND OF PCPN...SO THE WINTER WEATHER ADVISORIES REMAIN IN EFFECT
THERE. BEHIND THE FRONTAL BOUNDARY STRONG WESTERLY WINDS AND THE
APPROACH OF THE UPPER LEVEL TROF ASSOCIATED WITH THE SURFACE LOW
WILL PRODUCE A PERIOD OF SCATTERED TO WIDESPREAD SNOW SHOWERS ACROSS
THE REGION DUE TO A COMBINATION OF UPSLOPE AND LAKE ENHANCED SNOW
ACROSS THE REGION....WITH THIS PATTERN PERSISTING WELL INTO SATURDAY
NIGHT...BUT GRADUALLY DIMINISHING WITH TIME.
BEHIND THE SURFACE LOW EXPECT STRONG WEST TO NORTHWEST WINDS LATE
FRIDAY NIGHT THROUGH SATURDAY AND A WIND ADVISORY HAS BEEN ISSUED.
HIGH PRESSURE WILL BUILD IN FOR SUNDAY WITH TRANQUIL BUT COLD
WEATHER.
LOWS FRIDAY NIGHT WILL BE BETWEEN 20 AND 30 WITH WIND GUSTS UP TO 50
MPH POSSIBLE BY LATE AT NIGHT. HIGHS SATURDAY WILL BE IN THE UPPER
20S TO LOWER 40S WITH WIND GUSTS UP TO 50 MPH POSSIBLE THROUGHOUT
THE DAY. WINDS WILL DECREASE SOMEWHAT SATURDAY NIGHT...BUT STILL
BLOW AT 10 TO 20 MPH WITH GUSTS TO 30 MPH. LIGHTER WINDS FINALLY
SUNDAY WITH GUSTS UP TO AROUND 20 MPH...BUT DECREASING EVEN FURTHER
BY LATE IN THE DAY. HIGHS WILL BE IN THE MID 20S TO THE 30S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DETERMINISTIC...BOTH 00Z EURO AND 00Z GFS SHOW WEAK UPPER IMPULSE
MOVING NORTH OF THE AREA ON MONDAY. SOME TIMING DIFFERENCES BUT
OVERALL IMPACT WILL BE FOR CLOUDS/CHANCE POPS OVER NORTHERN THIRD OF
AREA. REST OF AREA SHOULD REMAIN PARTLY SUNNY AND DRY. AFTER
IMPULSE PASSES BY A WEAK COLD FRONT CROSSES AREA MONDAY NIGHT. COLD
ADVECTION MAY LEAD TO SOME SCATTERED LAKE EFFECT SNOW SHOWERS SO
SLT/CHC POPS NORTHWEST EARLY TUESDAY BUT RIDGING SHOULD LEAD TO
MAINLY FAIR WEATHER ACROSS AREA. BY WEDNESDAY ANOTHER STORM SYSTEM
MOVES INTO GREAT LAKES REGION AND UP SAINT LAWRENCE AND LIKE PRESENT
STORM...THIS ONE BRINGS WINTRY MIX CHANGING TO RAIN AND BACK TO SNOW
DOWNWIND OF LAKE ONTARIO AND OVER HIGHER TERRAIN. EURO A LITTLE
SLOWER BUT BY LATE THURSDAY ALL BUT FAR NORTHWEST SHOULD BE DRY WITH
LINGERING LAKE EFFECT AND UPSLOPE SNOW SHOWERS. BOTH MODELS SHOW
RIDGING BUILDING INTO THE AREA ON FRIDAY WITH FAIR WEATHER.
PROBABILISTIC...00Z GEFS ENSEMBLES SHOW HIGHEST PROBABILITY OF
PRECIP ON WEDNESDAY INTO THURSDAY. EXTENDED STATISTICAL GUIDANCE
SHOWS TEMPS AVERAGING ABOVE NORMAL ALTHOUGH SATURDAY THROUGH MONDAY
WILL BE NEAR NORMAL.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A LOW PRESSURE SYSTEM WILL APPROACH FROM THE OHIO VALLEY TONIGHT
BRINGING A WINTRY MIX WITH VFR CONDITIONS GIVING WAY TO MVFR/IFR
CONDITIONS BETWEEN 08Z AND 13Z FROM SOUTH TO NORTH. THE WINTRY MIX
IS THEN EXPECTED TO GRADUALLY CHANGE TO ALL RAIN AT THE TAF SITES
BTWN 13Z AND 18Z WITH KGFL BEING THE SLOWEST TO CHANGE TO RAIN.
MVFR/IFR CONDITIONS ARE EXPECTED AT THE TAF SITES FROM 16Z-18Z
THROUGH MOST OF THE REST OF THE TAF PERIOD EXCEPT AT KPOU WHICH
COULD BECOME VFR FOR THE LAST FEW HOURS.
WINDS WILL BE LIGHT AND VARIABLE THROUGH THE REST OF THE OVERNIGHT
AND THEN BECOME EAST NORTHEAST AT 6 KTS OR LESS FRIDAY MORNING AND
EAST TO SOUTHEAST AROUND 10 KTS OR LESS FRIDAY AFTERNOON. DEPENDING
ON THE TIMING OF A COLD FRONT PASSAGE WINDS MAY SWITCH TO SOUTHWEST
TO WEST NEAR THE END OF THE TAF PERIOD AND BECOME GUSTY.
OUTLOOK....
LATE FRI NGT...VFR/MVFR...CHC -SHSN. BECOMING WINDY.
SAT...VFR...SLIGHT CHC -SHSN. WINDY.
SAT NIGHT-SUN...VFR...DECREASING WINDS.
MON...VFR SLIGHT CHC -SHRA/-SHSN.
TUE...VFR.
&&
.HYDROLOGY...
SOME MODERATE RIVER RISES ARE POSSIBLE OVER THE SOUTHERN THIRD OF
OUR AREA TONIGHT AS RUNOFF FROM MELTING SNOW COMBINES WITH RUNOFF
FROM SOME HEAVIER DOWNPOURS AHEAD OF A COLD FRONT. SOME PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS MAY SLOW THE EVENING
COMMUTE. NO LARGER RIVER FLOODING IS EXPECTED DURING THE NEXT 5 DAYS.
SOME GAGES ARE STILL BEING IMPACTED BY ICE ACROSS NORTHERN PORTIONS
OF THE HYDROLOGIC SERVICE AREA. PERSISTENT COLD TEMPERATURES THIS
WEEKEND MAY ALLOW ADDITIONAL ICE FORMATION TO OCCUR LATE SATURDAY
INTO EARLY MONDAY IN BASINS NORTH OF THE MOHAWK RIVER VALLEY.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FROM 1 AM TO 7 PM EST SATURDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
NYZ058-063.
WIND ADVISORY FROM 1 AM TO 7 PM EST SATURDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR NYZ032-
033-042-043-061-082-083.
MA...WIND ADVISORY FROM 1 AM TO 7 PM EST SATURDAY FOR MAZ001-025.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR MAZ001-
025.
VT...WIND ADVISORY FROM 1 AM TO 7 PM EST SATURDAY FOR VTZ013>015.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
VTZ013>015.
&&
SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...SND
AVIATION...SND
HYDROLOGY...SNDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 517 AM EST FRI FEB 24 2012 NYZ058-063-251200- WESTERN GREENE-WESTERN ULSTER- 517 AM EST FRI FEB 24 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN GREENE AND WESTERN ULSTER COUNTIES OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ001-025-NYZ032-033-042-043-061-082-083-VTZ013>015-251200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- NORTHERN WARREN-NORTHERN WASHINGTON-EASTERN COLUMBIA-NORTHERN FULTON- SOUTHEAST WARREN-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 517 AM EST FRI FEB 24 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...SOUTHERN VERMONT...AND FOR THE SOUTHERN AND WESTERN ADIRONDACKS...THE GLENS FALL AND LAKE GEORGE REGION AND THE CENTRAL TACONICS OF EAST CENTRAL NEW YORK, .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-NYZ038>041-047>054-059-060-064>066-084-251200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS-SOUTHERN WASHINGTON- 517 AM EST FRI FEB 24 2012 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND FOR THE MOHAWK AND SCHOHARIE VALLEYS...THE CAPITAL DISTRICT AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 436 AM EST FRI FEB 24 2012 CTZ001-013-NYZ059-060-064>066-241145- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN GREENE- WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD... TERRYVILLE...CATSKILL...COXSACKIE...ATHENS...CAIRO... JEFFERSON HEIGHTS...HUDSON...KINGSTON...NEW PALTZ... POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...DOVER PLAINS... MILLBROOK...PINE PLAINS...AMENIA...MILLERTON 436 AM EST FRI FEB 24 2012 A BAND OF HEAVY SNOW...PRODUCING 1 INCH PER HOUR SNOWFALL RATES AND CAUSING LOW VISIBILITY AND SLIPPERY TRAVEL...WAS SLOWLY MOVING NORTHWARD ACROSS THE MID HUDSON VALLEY AND SOUTHERN TACONICS IN NEW YORK AND LITCHFIELD COUNTY IN CONNECTICUT. IF TRAVELING THIS MORNING...PLEASE SLOW DOWN AND LEAVE EXTRA TIME TO GET TO YOUR DESTINATION.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362822, 362823.